My brother who is 25 years old has been suffering from anxiety for the past four years. His doctor put him on Effexor and Elavil. Both the medicine has to be taken daily in addition to Xanax. Lately, the anxiety has developed into full blown panic attacks, two of which resulted in a seizure and passing out briefly. In addition, we just discovered through a DNA test that he has two MTHFR mutated genes. He seems to be rely more on the Xanax now as a safety net or crutch when he feels a spell coming on. I am very concerned that he has become too dependent on the Xanax and now that he is taking a prescribed vitamin supplement to counter the MTHFR. It is likely making all the drugs on board more potent than before. I have read that the cause of anxiety for some people is the MTHFR gene mutation. Therefore, I wonder if he even needs any of the drugs he is on, but I realize that he cannot just quit cold turkey. He needs opinion. He is in a real tough cycle right now where he can hardly function, which is not good as he is in final semester of law school. Please help.
Welcome to icliniq.com.
I can understand your concerns.
From your description, it seems that your brother might have become dependent on Xanax (Alprazolam).
Xanax belongs to Benzodiazepine group of drugs and is quite notorious for causing dependence if used for a longer period.
Hence, I would suggest you to stop your brother from taking Xanax as soon as possible. Substitute Xanax with some other drug with less abusive profile like Clonazepam and then gradually taper and stop it.
Besides this, Effexor (Venlafaxine) is an effective drug for anxiety disorder. But, we need to adjust the dosage to increase the efficacy.
You need not give him Elavil (Amitriptyline) with Effexor. However, he can continue with the supplements.
I would also suggest you to take a neurology opinion in view of seizure like episodes that happened previously.
For further clarification consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist
Was this answer helpful?|
.. attacks and persistent anxiety, there is a need to get a medical checkup done. Hyperthyroidism, cardiac issues like angina, etc., could cause increased risk of panic attacks. So, if the panic attacks are persistent, then get one ECG done to rule ... Read fullDo I need a drug other than Clonazepam to control non-stop panic attacks?
.. understand your concern. Anxiety and panic disorders are serious disorders and tend to recur. Clonazepam is a benzodiazepine drug and have good efficacy in controlling the symptoms of anxiety. The drug can control panic symptoms effectively but is... Read fullSuffering from anxiety, and panic attacks for the last 3 years. Need second opinion on the prescription.
For the past 4 &1/2 weeks I have suffered with a bad cough and chest, I feel at times like someone is sat on me as its hard to catch my breath, I suffer with my asthma, for the past two days iv got a numb tingle like feeling in my right hand and ... Read full
Query: Hello doctor, I am a 34 year old male. I had anxiety issues since childhood. I have been jumping from one idea to another for a long time but it has been three years I have an issue with frequent urination. It started in a bad time for me when I was obsessing that I have HIV. No burning, just sligh... Read Full »
Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months. Read Article
The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu... Read Article
Query: Hello Doctor, I am suffering from anxiety and depression. My doctor prescribed 15mg of Mirap at night and 0.50mg of Clonazepam twice daily. And Clonazepam has to be halved after every 10 days. Is it fine? Need a second opinion. Read Full »
Ask your health query to a doctor online?Ask a Psychiatrist Now